How does this happen??? - page 2

I'm just a little confused and kinda of angry!! How does this even happen?? I'm a PCA at a local hospital who gradutes for ADN in December. Yesterday at work I had one of the most horrible days... Read More

  1. Visit  Sun0408 profile page
    1
    Also, I'm thinking this had more to do with his blood sugar than reaction to pain meds.[/QUOTE]

    Completely agree with this statement.. The pt received the IV meds on nights and this incident did not happen until later the following day !!

    Emergent situation.. The nurse or charge nurse should have gotten the FS instead of wasting time looking for a PCA/CNA/tech..
    Spidey's mom likes this.
  2. Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  3. Visit  psu_213 profile page
    0
    I had a pt with type 2 diabetes and a degree of renal insufficiency. As such, her body could not filter out one of her oral DM meds (I now forget which one). A RRT was called in the hospital for a blood sugar in the 30s. After 2 amps of D50 she improved back to the 80s, ate something. Blood sugar check an hour later...back in the 50s. More amps of D50, each with a small improvement, but quickly the BG drops again...theory being that this med was not being cleared by her kidneys. Any possibility that something like that was happening here? Was he type 1 or 2?
  4. Visit  SionainnRN profile page
    1
    The blood sugar was in the 60's, not dangerously low, actually that's within normal limits (60-100) so it wasn't that. And considering how high the bs went after the amp of D50 and that they had to put him on a narcan drip shows that it was related to the pain meds. Due to the kidney failure he must have had a build up of narcs in his system, otherwise the narcan wouldn't have had an effect on his LOC nor would they have started a drip.
    ChristineN likes this.
  5. Visit  Anna Flaxis profile page
    1
    It is not uncommon for diabetics to experience symptoms of hypoglycemia when their CBG is within normal range.
    psu_213 likes this.
  6. Visit  psu_213 profile page
    0
    Quote from ~*Stargazer*~
    It is not uncommon for diabetics to experience symptoms of hypoglycemia when their CBG is within normal range.
    Particularly if they are used to running high...which, based on the pt's hx, the pt's body is used to high glucose level.
  7. Visit  SionainnRN profile page
    0
    But if it was just about the blood sugar, the patient wouldn't have been placed on a narcan drip.
  8. Visit  psu_213 profile page
    0
    Quote from SionainnRN
    But if it was just about the blood sugar, the patient wouldn't have been placed on a narcan drip.
    I don't disagree; however, I also wouldn't say it was just about opioids.
  9. Visit  classicdame profile page
    0
    lots of things could have been at play here because so many people were involved. This is why it is impt to complete incident reports, so the root cause can be determined and a plan created to limit future incidences.
  10. Visit  Anna Flaxis profile page
    0
    Quote from SionainnRN
    But if it was just about the blood sugar, the patient wouldn't have been placed on a narcan drip.
    Sometimes you can have more than one thing going on. Sometimes docs order interventions to rule things out, or to get the problem to declare itself. There are a lot of possible explanations.
  11. Visit  SionainnRN profile page
    0
    Quote from ~*Stargazer*~

    Sometimes you can have more than one thing going on. Sometimes docs order interventions to rule things out, or to get the problem to declare itself. There are a lot of possible explanations.
    Yes but a narcan drip is pretty rare so for them to place the pt on it, rather than just doing IV pushes I think it's safe to say it was a narcotic issue. Granted it can all be exacerbated by the diabetes and slow clearing of the drugs. But if it was mainly a sugar issue there wouldn't have been a need for the narcan drip.
  12. Visit  Orange Tree profile page
    0
    Quote from KatieP86
    I can't believe a nurse came looking for a PCA when they needed an URGENT finger stick!!
    I've asked a PCA for a fingerstick right now while running to grab D-50 from the pixis. Result of less than 28 was popping up when I walked back into the room and we were ready to go.
  13. Visit  Anna Flaxis profile page
    0
    Quote from SionainnRN
    Yes but a narcan drip is pretty rare so for them to place the pt on it, rather than just doing IV pushes I think it's safe to say it was a narcotic issue. Granted it can all be exacerbated by the diabetes and slow clearing of the drugs. But if it was mainly a sugar issue there wouldn't have been a need for the narcan drip.
    Yes, you make some good points, but remember that the patient was whisked off to the ICU without a Narcan drip. The drip would have been started in the ICU. We don't know if that occurred, and if it did, what the outcome was.
  14. Visit  SionainnRN profile page
    0
    Quote from ~*Stargazer*~
    Yes, you make some good points, but remember that the patient was whisked off to the ICU without a Narcan drip. The drip would have been started in the ICU. We don't know if that occurred, and if it did, what the outcome was.
    True, who knows what happened after getting to the ICU.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top